Skip to content
My WebMD Sign In, Sign Up

Announcements

Have you had a kidney transplant or are waiting for one? Then visit the Organ Transplant Community and the Diabetes and Kidney Community to share your experiences with other community members!

Are you newly diagnosed? Use the WebMD search engine to read articles like Understanding Kidney Disease.
Serum Creatinine and weight gain
avatar
diitto posted:
Hi... I'm 60 years old with only a functional left kidney due to renal artery stenosis in the right kidney. It's about time for me to go do blood work but in the year since my last test I've gained nearly 20 pounds (fat, not muscle mass). That's mostly been due to a med (Lexapro) that was prescribed for anxiety. It helped with the anxiety but the weight gain (that the doc told me could happen) was horrible. I was already 15 pounds overweight and now that's more like 35. I've stopped the medicine and my weight has stabilized but it's proven to be very hard to lose the weight.

I'm wanting to know if creatinine measurements are impacted by weight gain (fat) alone?? Might I expect an increase just due to the fact that I'm 20 pounds heavier than when I was last tested??? thanks... bob...
Reply
 
avatar
john-skpt responded:
You'd have to ask for the opinion of your doc, but I think 'probably not', especially since the weight gain has been over a short term.

Obviously any extra tissue is going to demand a blood supply, and the blood supply is really what is at issue with renal artery stenosis and renal function. But fat tissue is far less demanding than organ or muscle tissue.

I'm not familair with Lexapro, so I can't guess whether it might change blood lipids and maybe increase the stenosis over the long term,but since you're off it, that probably isn't a worry.
 
avatar
diitto replied to john-skpt's response:
thanks John... I appreciate the quick response... I don't do well with having to do these kidney blood tests as I stress so over the pending results... that's the main reason a psychiatrist recommended the Lexapro. He warned me that many though not all gain significant weight on that med. I turned out to be one of the many and the weight gain was astounding... I still play basketball several times a week and nothing impacted the upslope in my weight shortly after starting the Lexapro. It actually helped me with the anxiety but I just could not tolerate gaining any more weight, especially with only one kidney to filter the waste of my entire body so I chose to stop it at the first of February.

I appreciate your help... thanks again... bob...


Spotlight: Member Stories

Native to Colorado USA. Old farm boy. Married and have three kids, two married and one just about done with high school. Love to grow and photograph r...More

Helpful Tips

Pain in my sides and lower back?
For about a week I have had some discomfort in my lower back, and the sides of my lower back, and it also feels internal. The past 2 days ... More
Was this Helpful?
16 of 26 found this helpful

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.